Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 5, NWS Topeka, KS

October 15, 201718 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 15, 2017, 2:59 PM CDT for 18 counties in Kansas. It took effect at Oct 16, 2017, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 2:59 PM CDT (19:59 UTC)
In effect from
Oct 16, 2017, 4:00 AM CDT
Expired
Oct 16, 2017, 9:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-253 m²/s²
0-3 km storm-relative helicity
-236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS73 KTOP 151959
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
259 PM CDT Sun Oct 15 2017

KSZ008>012-020>024-026-034>040-160400-
/O.NEW.KTOP.FR.Y.0002.171016T0900Z-171016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Lawrence
259 PM CDT Sun Oct 15 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Monday. 

* TEMPERATURE...Low temperatures will be in the mid 30s by
  sunrise Monday morning.

* IMPACTS...Any tender vegetation left uncovered could be damaged
  or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
946 
WWUS73 KTOP 160203
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
903 PM CDT Sun Oct 15 2017

KSZ008>012-020>024-026-034>040-161400-
/O.CON.KTOP.FR.Y.0002.171016T0900Z-171016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Lawrence
903 PM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
MONDAY...

* TEMPERATURE...Low temperatures will be in the mid 30s by 
  sunrise Monday morning. 

* IMPACTS...Any tender vegetation left uncovered could be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
877 
WWUS73 KTOP 161347
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
847 AM CDT Mon Oct 16 2017

KSZ008>012-020>024-026-034>040-161500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-171016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Lawrence
847 AM CDT Mon Oct 16 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed into the upper 30s to lower 40s and will
continue to rise through the morning. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 12:39 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 15, 12:39 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1239 PM CDT Sun Oct 15 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 304 AM CDT Sun Oct 15 2017

Breezy and cool conditions have moved in over the area, behind the
upper wave that brought rain and wind on Saturday.  Through the day
today, high pressure makes its way southeastward, bringing cooler
temperatures, abundant sunshine and decreasing winds.  Areas should
hit low 60s by late afternoon.  This surface high actually shifts
slightly southeast of the state in the overnight hours with a light
west wind forecast by early morning, but think by then stronger
inversions will have already formed.  Wet ground may help temper a
drop in overnight lows, but still anticipate some patchy frost
across mainly areas along and north of I-70 and favored in low
spots.  Lows forecast to fall from around 40 to the middle 30s, with
some guidance hitting 32 for some locations. At this time given
conditions mentioned above not expecting a widespread frost or
freeze at this time.

.LONG TERM...(Monday through Saturday)
Issued at 304 AM CDT Sun Oct 15 2017

Northwest flow aloft continues through late week, which will keep
the weather quiet and temperatures seasonable. Next weekend an
elongated positivity tilted mid-level trough passes over the Rockies
and eventually over the central US. As a result a weak cold front
approaches the area and brings the chances for precipitation. The
gulf moisture will begin to stream northward on Friday ahead of the
front. The dynamics with this system seem limited at this point so
not expecting any widespread hazardous weather. The front becomes
rather diffuse once it reaches eastern KS There is a little better
model agreement on handling the piece of energy that cuts off from
the main flow. It appears this might take place over the southern
place or even further south. If this is the case it will have little
if no effect on our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun Oct 15 2017

Expect VFR conditons at all terminals through the next 24 hours.
Even though the low-levels look very dry, the moist ground in the
KS river valley at KTOP may cause some patchy shallow ground fog
to develop around sunrise.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...Gargan
Hazardous weather outlook, Oct 15, 3:09 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
309 AM CDT Sun Oct 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-160815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
309 AM CDT Sun Oct 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Patchy frost is possible early Monday morning, mainly for low
spots and areas along and north of I-70. Otherwise, the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.